Labels

Sunday, October 09, 2011

Sugammadex in the management of rocuronium-induced anaphylaxis

Sugammadex in the management of rocuronium-induced anaphylaxis

Anaphylaxis during anaesthesia is a rare event that in ∼60–70% of cases is secondary to neuromuscular blocking agents. It has been suggested previously that the recent introduction of sugammadex may provide a novel therapeutic approach to the management of rocuronium-induced anaphylaxis. We describe the case of a 33-yr-old female who suffered a severe anaphylactic reaction to rocuronium, presenting with cardiovascular collapse on induction of anaesthesia. After 19 min of traditional management, she was given a bolus of sugammadex 500 mg. This was associated with an improvement in the adverse haemodynamic state. The underlying reasons for this are unclear, but sugammadex may potentially be a useful adjunct in the management of rocuronium-induced anaphylaxis.